• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

It's been a rollercoaster week

B

bluebell24

Well-known member
Joined
Aug 7, 2009
Messages
106
I'm just hear for a bit of a vent and a moan today.

Last week I had my proper psychiatric assessment and the doc confirmed bipolar 2. I've had my anti-depressants increased as they were clearly only really taking the edge off, and have now started on sodium valproate too. It's only been a few days and apart from a bit of dizziness I don't seem to be experiencing any serious side effects so I'm hoping it'll remain that way. I'm a bit concerned about weight gain; I'm already overweight and have piled on pounds since being made redundant a few months back so I know I'm going to have to keep an eye on that. Has anyone else had weight gain from this particular med? Just wondered if it's sudden or a creeping, gradual gain ...

I feel quite relieved to have had a diagnosis although as my depression is quite severe at the moment I'm trying very hard to fight the abundance of negative thoughts that keep popping into my head. I miss the old me, it seems such a long time now since I've laughed and felt happy or excited about anything that it almost seems impossible I'll ever feel that way again. I also realise a lot of my self-esteem was tied up in being good at my job and having that particular rug pulled from under me has been very hard. I've had a couple of interviews recently but nerves and a lack of confidence always get the better of me and I also can't shake a belief that people can somehow tell I'm on medication, that maybe I seem a bit of a zombie and lacking in personality.

Added to all of that I've been trying to restablish a friendship that fell apart a couple of months ago and that has gone absolutely disastrously. My former friend emailed me last week (in response to me telling him my diagnosis, for some reason I thought he would want to know?!!) telling me that I am self-centred, delusional, childish and self-pitying amongst other things. I'd agree with him about all of those things, for me they kinda go hand-in-hand with being severely depressed and are the things I hate most about being ill right now. But to top it all he also called me an obsessional stalker and told me I'm harassing him. Again, I kinda agree but I am so ashamed and sad that I've made anyone, particularly someone I care about so much, think that way about me. I know it's totally beyond repair now and I have to respect his privacy and decision to move on in life without me. I'm just appalled at my own behaviour really.

Right now, I so badly want my life to get back to normal, to be the fun person all my friends used to like, to have a job that I'm good at, and just feel alive again rather than empty and useless. I hope this medication works and I hope it doesn't take months and months. I'm just so sad and tired wondering if I will ever have a good life again.

Hmmm, this all does sound very self-pitying I realise. Yet another thing I hate about being depressed is my complete inability to communicate in an inteliigent and articulate fashion, just angsty drivel. :(
 
guggy

guggy

Well-known member
Joined
Sep 13, 2009
Messages
93
Location
Spain
I have been taking sodium valproate and olanzapine at the same time for over a year now and experienced some serious weight gain (about 18 lb in a matter of months). I'm not exactly sure which of them caused it, although olanzapine is probably worse than sodium valproate in that regard. In relation to other side effects, I tend to tolerate it quite well, I only had a bit of diarrhea when I first started taking it. You have to take periodic blood tests to see make sure the levels of valproate stay within the therapeutic levels and that's hopefully it.
 
Similar threads
Top